International Journal of Trichology

LETTER TO EDITOR
Year
: 2022  |  Volume : 14  |  Issue : 3  |  Page : 115--116

Finasteride and floppy iris syndrome: What role can the dermatologist play?


Joana Calvao1, João Feijão2, Rui Oliveira Soares3,  
1 Department of Dermatology, Coimbra University Hospital, Coimbra, Portugal
2 Department of Ophthalmology, Lisbon Central Hospital Center, Lisbon, Portugal
3 Department of Dermatology, Hospital CUF Descobertas, Lisbon, Portugal

Correspondence Address:
Joana Calvao
Department of Dermatology, Coimbra University Hospital, Praceta, R. Prof. Mota Pinto, 3004-561 Coimbra
Portugal




How to cite this article:
Calvao J, Feijão J, Soares RO. Finasteride and floppy iris syndrome: What role can the dermatologist play?.Int J Trichol 2022;14:115-116


How to cite this URL:
Calvao J, Feijão J, Soares RO. Finasteride and floppy iris syndrome: What role can the dermatologist play?. Int J Trichol [serial online] 2022 [cited 2022 Aug 10 ];14:115-116
Available from: https://www.ijtrichology.com/text.asp?2022/14/3/115/345923


Full Text



Sir,

Finasteride is a 5α-reductase type 2 inhibitor commonly used by dermatologists, especially those specialized in trichology. Although it is safe and generally well tolerated, there are various side effects reported in the literature.

Intraoperative floppy iris syndrome (IFIS) is a not so well-known possible consequence of finasteride use, especially among dermatologists. It is mainly a problem encountered during cataract surgery although it can also lead to postoperative complications.[1] IFIS was first described in 2005 by Chang and Campbell[2] and is characterized by the triad of flaccid and billowing iris (”floppy”), a propensity for iris prolapse toward the incisions [Figure 1], and progressive intraoperative pupil miosis.{Figure 1}

Although most commonly associated with tamsulosin, an association with finasteride has also been described, with the first reports dating back to 2007 in two men taking finasteride 5 mg/day for benign prostatic hyperplasia.[3] Then, IFIS was reported in a 47-year-old man taking finasteride 1 mg/day for androgenetic alopecia during the past 4 years.[4] Later on, large prospective studies also confirmed this association.[5],[6] In these studies, patients had not received tamsulosin or other α-blocker, suggesting an independent effect for finasteride. In the most recent study with 319 patients, the multivariate analysis revealed that tamsulosin use (P = 0.004), finasteride use (P = 0.014), and increasing age (P = 0.006) were significantly associated with IFIS, with the adjusted odds-ratio for finasteride use being 3.94.[6]

There is not much data regarding the management of IFIS related to finasteride. Discontinuation of drugs with a causative relationship to IFIS does not seem to fully eliminate its risk although it could be helpful sometimes. It has been found that IFIS may still occur despite discontinuing α1-adrenergic receptor antagonists years before the surgery.[1] Some authors defend that drug dose modification may reduce the risk of IFIS, since a lower incidence of IFIS was reported in patients on tamsulosin in Japan, where the recommended dosage was lower than that used in Europe and in the United States.[7] Another possibility is to defer treatment with finasteride in patients with a known cataract or planned cataract procedure; if the patient is already taking the drugs, physicians should discuss with the ophthalmologist.[1] Some authors still defend that finasteride should be stopped before cataract surgery.[7]

Despite this varying data, what is important is to raise awareness of IFIS among physicians prescribing possible causative drugs, particularly dermatologists which commonly use finasteride. We should recognize that finasteride can cause IFIS and the dermatologist should advise the surgeon that the patient was or is taking this drug, as there are pre and intraoperative regimens – e.g., preoperative cycloplegia with atropine, low-flow fluids, iris retractors, and pupillary ring expanders – that can reduce IFIS' risk.[1],[8] Most surgeons do not insist that these agents should be discontinued, as this has not been shown to prevent or decrease the severity of IFIS.[9]

With this letter, we aim to alert dermatologists for an existing relationship between finasteride and IFIS, providing knowledge based in recent literature data, to inform the ocular surgeon and promote a better practice.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Zhang Y, Shamie N, Daneshmand S. Assessment of urologists' knowledge of intraoperative floppy iris syndrome. Urology 2016;97:40-5.
2Chang DF, Campbell JR. Intraoperative floppy iris syndrome associated with tamsulosin. J Cataract Refract Surg 2005;31:664-73.
3Issa SA, Dagres E. Intraoperative floppy-iris syndrome and finasteride intake. J Cataract Refract Surg 2007;33:2142-3.
4Wong AC, Mak ST. Finasteride-associated cataract and intraoperative floppy-iris syndrome. J Cataract Refract Surg 2011;37:1351-4.
5Chatziralli IP, Peponis V, Parikakis E, Maniatea A, Patsea E, Mitropoulos P, et al. Risk factors for intraoperative floppy iris syndrome: A prospective study. Eye (Lond) 2016;30:1039-44.
6Kaczmarek IA, Prost ME, Wasyluk J. Clinical risk factors associated with intraoperative floppy iris syndrome: A prospective study. Int Ophthalmol 2019;39:541-9.
7Lunacek A, Mohamad Al-Ali B, Radmayr C, Weber M, Horninger W, Findl O, et al. Ten years of intraoperative floppy iris syndrome in the era of α-blockers. Cent European J Urol 2018;71:98-104.
8Chang DF, Osher RH, Wang L, Koch DD. Prospective multicenter evaluation of cataract surgery in patients taking tamsulosin (Flomax). Ophthalmology 2007;114:957-64.
9Yaycioglu O, Altan-Yaycioglu R. Intraoperative floppy iris syndrome: Facts for the urologist. Urology 2010;76:272-6.